Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Have depersonalization and derealization. Have stopped Benzodiazepine medication and Ativan. Due to medication?

User rating for this question
Excellent
Answered by

Psychiatrist
Practicing since : 1998
Answered : 415 Questions
Question
Hi,
I am not sure how to ask this but I have had depersonalization and derealization for quite some time now from stopping a benzodiazepine cold XXXXXXX which increased my anxiety. I didn't have dp and dr before I took the Ativan but now it won't go away and was wondering if I have it from the ativan itself or the anxiety from the Ativan? Also, I was wondering if I could Benadryl if that would make the dp and the dr worse because I have taken it in the past to sleep and it helped with my anxiety but that was before the withdrawal from the ativan. I am just afraid that it would make my dp and the dr worse or it could help it if it is from my anxiety? Also, can being low on vitamin b12 and vitamin d cause dp and dr?
Thanks so much.
Posted Sun, 12 Aug 2012 in Anxiety and Stress
 
 
Answered by Dr. Susanta Padhy 5 hours later
Hi XXXXXX

Thanks for the query

Ativan intake decreases anxiety.

Ativan withdrawal or benadryl withdrawal (after taking for a longer period) can cause DPDR like symptoms.

Low Vitamin B12 can cause DPDR like symptoms but not low Vit D.

Looking at your case I presume your anxiety is a long lasting phenomena for which perhaps you are self medicating with different medications, which is not advisable. It may be a better idea to consult a psychiatrist and discuss all these issues.

Hope this answers your query

Wish you a happy life

I am available for further query
Above answer was peer-reviewed by
 
Follow-up: Have depersonalization and derealization. Have stopped Benzodiazepine medication and Ativan. Due to medication? 11 hours later
Hi Dr. Padhy,

Thank you for getting back to me and answering my questions. I just have a few more if that is alright. I have seen someone a little bit ago, however, I didn't have much anxiety until after I took Ativan and so I really don't think I needed it in the first place but my dr did not tell me about Ativan and said it would it be alright if I stopped it cold XXXXXXX and I went through really bad withdrawal.

I am not self medicating at all I haven't taken anything for a while but I am going through a rough time right now and just was wondering if I took Benadryl to help sleep at night if it would make my dp and dr worse or if it could help it at all?

Thanks.
 
 
Answered by Dr. Susanta Padhy 2 hours later
Hello XXXXXXX

Thanks indeed for correcting me and asking back

Ativan contains Lorazepam which is a short acting highly potent benzodiazepines with which dependence and withdrawal are more likely in contrast to clonazepam, for example, an intermediate potent long acting. During the process of withdrawal management, the former is replaced by latter in particular dose and dosage ( as one strategy of many)

Moreover, stopping self medication with dependence producing substances (benadryl contains opiate, ativan etc.) for a prolonged period (usually 1 year), not for a while, is unlikely to cause cold XXXXXXX

Withdrawal symptoms can be caused even by a single tablet, that is what defines withdrawal ( stopping the substance or decreasing the dose)

In addition, various dependence producing substances cross react among each other to cause dependence/withdrawal.

It is expected the dpdr symptoms should decrease as time passes, usually they are not life-threatening.

Taking benadryl is likely to worsen symptoms, if you were dependent on any kind of opioid. Better to avoid in such cases. Rather non-benzodiazepine sedatives like Zolpidem / Zopiclone / Zaleplon might be helpful for sleep.

Hope this addresses some of your issues

Wish you a good sleep and I am available for further query
Above answer was peer-reviewed by
 
Follow-up: Have depersonalization and derealization. Have stopped Benzodiazepine medication and Ativan. Due to medication? 5 hours later
Hi Dr. Padhy,

Sorry, I just have a few more questions if that is alright. If you have a panic attack how long does it take for your body to fully calm down? I don't normally get them but I had one today the worst one and now the dp and the dr is even worse and new symptoms from the dp and the dr have arised and was wondering if how long does it take for the brain to go back to the way it was before the panic attack? Like how it causes a shift in the brain when does the shift go back or now will it take a while?

Thanks.
 
 
Answered by Dr. Susanta Padhy 2 hours later
Hi XXXXXX

I t is my pleasure clarifying the queries

A single panic attack classically have a crescendo and decrescendo of total usually 10-20 min, with a peak for 2-4 minutes.

But repeated panic attacks ( min 4/month ) is called panic disorder. One need to make a distinction.

Panic attacks, DPDR and sleep disturbances can co-occur together and are related to each other.

Usually, such symptoms should gradually diminish (take few weeks). But, if it is increasing in frequency/severity/addition of new symptoms, then, one need to consult a psychiatrist.

Hope you are addressed

Wish you good health and happiness
Above answer was peer-reviewed by
 
Follow-up: Have depersonalization and derealization. Have stopped Benzodiazepine medication and Ativan. Due to medication? 11 hours later
Hi Dr. Padhy,

Thanks again for getting back to me and sorry to keep asking you questions. I just wanted to know also how long after the initial panic attack is over can some of the symptoms last like I know you might be over the initial panic attack but I know some of the symptoms can last as I have been over the panic attack since yesterday but I am still having some of the symptoms from it but I don't have much anxiety either right now?

Thanks.
 
 
Answered by Dr. Susanta Padhy 28 minutes later
Really appreciate your questions, XXXXXX

After the crescendo decrescendo is over, as I mentioned in my previous answer, the minimal level of anxiety symptoms can remain for few hours to a couple of days.

In such cases, actually it may not be part of panic attack. Rather it can be "anticipatory anxiety" meaning thereby, the individual might have apprehension that, oh ! is the panic attack is going to come again. This gives a "mild anxiety like" symptoms.

Get well soon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor